stopping Effexor

Discussion in 'General Health & Wellness' started by annsab, Jan 10, 2004.

  1. annsab

    annsab New Member

    Please - have you had success stopping this drug, after taking 7 months to slowly lower the dose - with Dr's help? I am on my 7th day and am barely able to sit on this chair and type this - but I am deperate for help. Please, if you now anything that I can do to get through this please share with me. Thanks
  2. tilla

    tilla New Member

    I have taken Effexor for a few years and I have gotten off of it a few times, the lowering of dosage does work. My doctor suggested taking another antidepressant like prozac while you are trying. That one is easier to get off once you make the switch.

    Hope this helps.

    Tilla
  3. bmann

    bmann New Member

    I was thinking of stopping my effexor, period.
    Does everyone need to taper off it?
    Now I am nervous about doing it!
    B
  4. BonnieR

    BonnieR New Member

    I have just started to taper off of Effexor. My dosage was 150 every day. My doctor told me to start with taking 150 one day and 75 the next day and do this for 4 weeks. Then if I am ok with that go with 75 every day. I go back to him then so I dont know what he will have in store for me then.I hope this helps. It can cause a lot of anxiety doing this, especailly when you read what everyone has to go through. Sometimes I think reading everything makes it worse. I guess time will tell for me.
    Hope you are feeling better. Let us know how you are doing.
    Bonnie
  5. johniam

    johniam New Member

    I have recently gotten off effexor. I was on it for 2 years. I tried once before with bad results. This time my doc gave me risperdal to help with the anxiety from coming off. It worked well, I went from 150 to 112for a week, then to 75 for a week anf finally 37.5 for the last week. But I have to tell you the truth, I have decided to go back on effexor because the new meds I was put on didnt work as well. I was on wellbutrin, risperdal, ativan when needed-and I needed it alot once off effexor, and just recently lexepro. All of a sudden I started having the worst panic attacks ever. So I got off lexepro and just started back on effexor. I figure I'll deal with the side effects, its better than feeling those panic attacks come on and wondering how long its going to contrl me this time. Listen, good luck and peace to you. John
  6. shadowgirl

    shadowgirl New Member

    I had been taking 300mg a day, cut myself down to 150, then saw my doc. He tapered me off to 75 then none, as I hate to take meds (this was done over a month). My tremors increased so I had to go back on it and am on 150 now. He claimed I was anxious even though I didn't feel like it. Call your doc with those symptoms..that's why they get paid the big bucks to help us.Good luck!
  7. astareae

    astareae New Member

    Hi, just wanted to say I had a real hard time with this drug too, but I have now been 10 days with none, and am doing ok. I had to get to taking a half of a 37.5 every other day for a few weeks, and then finally could stop. I am a little more anxious, and edgy, but not too bad anymore. Have xanax for when it gets too bad.
    Good luck.
    Sandra
  8. gailette

    gailette New Member

    Was reading this morning an found this number.It is to help people getting off anti depression pills.Don't forget you may still need these pills as many do.Also going off too fast wrong way can make you have other mind problem.Be very wise.Garnette
  9. bamamom

    bamamom New Member

    Could someone tell me why you are getting off Effexor. I have been on this for about 3 years. Should I be getting off or on something else? You have me wondering. Thanks.
  10. rbwiese

    rbwiese New Member

    I have been on Effexor XL 300 mg a day for about 2 or 3 years. I am not to a point that I could get off of it I don't think. I think if the Effexor is working for you, as I feel it is for me, then there is no reason to get off of it. I talked to my dr the last visit about being on it long term and he indicated that I was ok - my liver enzymes are being checked by another dr because of the methotrexate.

    For Annsab, if you are experiencing that much distress, I would call my dr. Either he may have had you come off too much too soon, or you need something else that is not as hard to come off of - like klonipin or some of the others named. Some people do have a hard time coming off of the Effexor, I have read on some of my message lists.
    [This Message was Edited on 04/20/2004]
  11. Irish66

    Irish66 New Member

    I was really bad and went off the Effexor on my own. I just got tired of taking so many pills!

    I didn't even think about tapering off, I just quit. I do have Valium that I use for stress headaches, but I didn't take any more than I usually do (about 1 a week).

    I must have been real lucky! Of course, now I have to tell dr I quit, and he won't be real happy. Oh well, I'm not real happy with him, either.

    I think after this I will check with dr before stopping drugs.
  12. zukkie

    zukkie New Member

    I went through effexor withdrawal and it was terrible. I am sorry that you are in that place- it was really bad for me.
    Search on effexor withdrawal and you will see lots of people are having problems. Some doctors substitue a different anti-depressant that is easier to come off of. I can't remember if it is Paxil or Prozac - sorry but my new doctor told me that he always substitutes to ward off the withdrawal symptoms.
    What I did is taper down very very slowly. You are supposed to go off very gradually. I had the capsules so I actually counted the little beads and would take out just a few at a time and stay at that dose for a few. Check www.pandamedicine.com/rt_health/123.html It took me 3 months to completely come off of it. I'm not sure if lessening your carbs might help. Talk to your doctor - it is a known withdrawal problem. Some people had success with benadryl 50mg to sleep. It made me wired but thats fms for ya.
    hang in there!!! It will eventually get better

    [This Message was Edited on 04/21/2004]
    [This Message was Edited on 04/21/2004]
  13. grannyanne

    grannyanne New Member

    My son is cuurently coming off of Effexor 37.5 He became extremely anxious and so I contacted his Dr and he said to break the pill in half and take it twice a day for awhile and then cut down to a half a day. If I was you I would call my Dr.Good luck!
  14. NavyBlue

    NavyBlue New Member

    I've read so many "horror" stories about going off Effexor.

    I've tried it a few times myself, and I get down to 18.5mg (1/2 of the 37.5mg tablet) for a few days, and then I CRASH. Feel blah, listless, no incentive to do anything, and feeling again like life isn't worth living.

    So I guess I have to admit my doctor is right when she says I'll probably have to take the Effexor for the rest of my life.

    I don't really have any side-effects taking the Effexor... and it HAS worked the BEST of any A.D.'s I've tried. But every once in awhile, I decide I'd like to stop taking the pills.

    However, I just finished tapering down once again trying to get off them.... and last night and today felt absolutely terrible... it's like the residual effects of the Effexor stay with you for a week or so ... and then all of a sudden they're GONE... and I'm back into major depression again.

    I've been taking Effexor for about 6 years now... in varying doseages. As high as 150 mg/day and now usually can maintain okay on 75 mg.... which is what I'll go back to again now...




    [This Message was Edited on 04/26/2004]
  15. kimmy1197

    kimmy1197 New Member

    I have been on Effexor for about two years...275mg per day, and I know I feel like crap if I even miss just one dose...so I can imagine what you're going thru. I did go thru the withdrawal when my doctor took me off Paxil about a year ago, and if the effexor is anything like that I feel for ya! You will make it...it's hard...just hang in there! I called my doctor everyday telling him I was dying. But I eventually felt great...you just have to be strong! Good luck!!!